Minnesota, 2026

Winter Storm in Minnesota, March 14 to 16, 2026

March 14 to 16, 2026 · NWS ARX · 7 events in 7 counties and zones

During the late evening hours on March 14th, a narrow band of snow developed across portions of southeast MN with snowfall rates rapidly increasing through the early morning hours on March 15th. Near I-90, a band of heavy sleet occurred that transitioned over to snow near daybreak.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the late evening hours on March 14th, a narrow band of snow developed across portions of southeast MN with snowfall rates rapidly increasing through the early morning hours on March 15th. Near I-90, a band of heavy sleet occurred that transitioned over to snow near daybreak. Overall, snowfall totals of over a foot were noted in Winona, Olmsted, Dodge and Wabasha counties with even amounts over 18 inches in Wabasha County. After a brief lull during the late morning, a secondary round of snow moved in for the afternoon and into the overnight hours on March 15th bringing additional accumulations accompanied with gusty winds which resulted in localized whiteout conditions. One vehicle accident occurred in Winona County after the snow departed on March 16th resulting in 3 non-life threatening injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 14, 1:45 PM CST, 2 hours 15 minutes earlier. Its key messages:

  • Dangerous and potentially historic winter storm moves into the region beginning this evening.
  • Snow will be favored throughout the overnight and morning hours on Sunday north of I-94 with snowfall rates of 2-4 inches per hour likely in Taylor County. Impactful freezing rain and sleet is expected for the I-90 corridor on Sunday morning where ice accumulations of up to 0.25" will be possible.
  • By late Sunday afternoon/early evening everyone in the forecast area will see snow. Winds increase Sunday afternoon and continue through the overnight with sustained northwest winds of 25 to 35 mph with gusts of 45 to 55 mph. This will result in blizzard conditions across the forecast area.
Area forecast discussion, Mar 14, 1:45 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
245 PM CDT Sat Mar 14 2026

.KEY MESSAGES...

- Dangerous and potentially historic winter storm moves into the
  region beginning this evening.

- Snow will be favored throughout the overnight and morning
  hours on Sunday north of I-94 with snowfall rates of 2-4
  inches per hour likely in Taylor County. Impactful freezing
  rain and sleet is expected for the I-90 corridor on Sunday
  morning where ice accumulations of up to 0.25" will be
  possible.

- By late Sunday afternoon/early evening everyone in the
  forecast area will see snow. Winds increase Sunday afternoon
  and continue through the overnight with sustained northwest
  winds of 25 to 35 mph with gusts of 45 to 55 mph. This will
  result in blizzard conditions across the forecast area.

&&

.DISCUSSION...
Issued at 243 PM CDT Sat Mar 14 2026

This Evening - Early Sunday Afternoon: Heavy Snow North of I-94 with
rates of 2-4"/hr, Wintry Mix Near I-90.

Well it is the calm before this storm this afternoon as the upper-
level shortwave associated with our advertised high impact winter
storm has moved onshore in the Pacific Northwest. As a result of
this, have noticed some model shifts this morning primarily in the
HRRR/RAP which has noticed a fairly dramatic shift south in its
12z/15z runs with it positioning the surface low shifting from
northern IA to southern IA during the morning hours on Sunday,
something that we thought could occur in previous forecast cycles
here at the 11th hour. Overall, the expected evolution with our
potentially historic winter storm favors an initial warm advective
wing of light snow that develops from west to east generally I-90 on
north around 6-8pm and gets progressively more intense in snowfall
rates through this evening and into the overnight. As the warm
advection increases aloft throughout the overnight, a fairly
pronounced warm nose can be noted in the HRRR/RAP soundings at KLSE
during the early morning hours on Sunday. As a result, expecting a
transition from the initial light snow over to sleet/freezing rain
for the morning hours on Sunday within the vicinity of the I-90.
With this strong warm advection moving in ahead of the deepening low
a remarkable sloping frontogenetic signal develops across the
region with fairly robust instability atop this frontogenetic layer.
As a result, precipitation rates will likely be quite intense during
the Sunday morning timeframe, especially for areas near I-90 and
northward.

Along the I-90 corridor this period of intense forcing
will likely manifest as potentially heavy sleet and freezing rain on
Sunday morning with the 14.12z HREF having respectable probabilities
(40-70%) for freezing rain accumulations of 0.25" or greater.
Additionally with the convective nature of this, could see some
fairly rapid accumulations of sleet where this is the favored
precipitation type with the 14.12z HRRR having a small axis of 1-2"
of just sleet on Sunday morning near I-90. In addition to this,
MUCAPE values approach 200 J/kg atop this frontogenetic layer which
will not only aid in increasing precipitation rates, but could
result in some thunder during this sleet/freezing rain period on
Sunday morning.

Further north, particularly in northern Clark and Taylor counties,
an all snow solution seems to be the highest confidence scenario
throughout the entire event as the warm nose does not manage to make
its way into north-central WI. During this morning period in Taylor
County snowfall rates will likely be very impressive as the 14.15z
RAP has a profound 700mb frontogenetic signal over north-central WI
which is situated squarely in the dendritic growth zone. In
addition, some instability atop this layer will add additional fuel
for snowfall rates to become potentially absurd. Currently, the
14.12z HREF has high confidence for snowfall rates in excess of 2
inches per hour during the 3am to 8am, primarily north of Hwy 29 in
Wisconsin. Furthermore, the HREF even has a probability (10-20%)
footprint for even 4"/hr snowfall rates in north-central WI,
something almost never seen in this part of the country. This period
in particular will be extremely dangerous as it is completely
feasible north of Hwy 29 in Wisconsin that you could pick up 12-18"
or more of snow in a 6-12 hour period on Sunday morning. Thinking
with the instability above the frontogenetic layer some thundersnow
cannot be ruled out as well. One thing we will need to watch is that
recent CAMs have exhibited a southern trend in their most recent
runs, this may result in the heaviest snow totals shifting closer to
the I-90 corridor with a faster transition to snow. If this happens
these 2-4"/hr rates at times may reach further south, perhaps into
Wabasha through Jackson counties where then the probability for 12-
18+" totals would increase dramatically. In any case, this will be
an extremely dangerous period, in all honesty travel throughout the
day on Sunday really should be avoided expect for emergencies.

Sunday Night-Monday: Blizzard Conditions Sunday Night into
Monday Morning, Much Colder Temperatures

This part of the forecast has remained largely unchanged over the
past few days. The surface low moves over the Great Lakes and in the
process of shifting eastward it deepens. Another thing item to talk
about that has been in development over the last couple of models
runs is another push of moisture that comes up during Sunday evening
and into early Monday morning. As a result, more snow would be
possible as this secondary plume of moisture comes up. Using the low
to mid level frontogenesis, this also shows up as a secondary band,
indicating that snow rates could increase for much of the area. This
tightens the pressure gradient and increases surface winds.
Currently we have 25 to 35 mph sustained northwest winds with gusts
between 40 and 50 mph, with some potential to reach 55 mph. As the
winds increase, the snow band shifts and orients itself in a
southwest to northeast orientation. This band then gradually shifts
off to the east. In addition, a deformation band of snow develops as
low to mid level frontogenesis increases. With this deformation
band, snow may continue longer into Monday morning and snow rates
will be higher. Total snow accumulations are varied across of the
forecast area. The highest amounts are currently focus north of
Highway 29 with 2 to 3 feet possible. Between Highway 29 and the I-
90 corridor, generally looking at 10 to 20 inches with the lower
totals closer to I-90. For northeast Iowa, snow totals range from 4
to 10 inches. For far southwestern Wisconsin into central Wisconsin,
snow totals are roughly 6 to 18 inches with the lower amounts in far
southwestern Wisconsin. There are some caveats to these totals,
particularly around the I-90 corridor and far southwestern
Wisconsin. For the area around I-90 and into northeast Iowa, there
has a been a southerly trend in the recent models pushing some snow
amounts higher across the I-90 area. This could result in totals
more closer to the 12 to 18 inch range when the storm is all said
and done as snow would be starting earlier than previously
forecasted. Another caveat is where the secondary push of moisture
ends up. This would impact snow totals in far southwestern Wisconsin
the most. All in all snow totals are a little uncertain still given
the timing of when the rain to snow transition occurs and where
exactly the secondary push of moisture occurs. Stay tuned for for
updates heading into the overnight!

At the tail end of this event, while it is still snowing, much
colder air shifts over the area. Low temperatures in the single
digits to low teens are expected Monday morning. With the wind still
howling during the overnight, feels like temperatures end up in the
single digits and teens below zero!

Tuesday-Wednesday: Light Snow Chance

As northwest flow aloft continues into early next week, this helps a
shortwave dip down into the Upper Midwest and increase snow chances
Tuesday evening into Wednesday morning. Current LREF probabilities
for at least 1" of snow is 50 and 75% across the forecast area. The
cooler weather continues as highs only get into the low 20s. These
temperatures are dependent on how much snow we get as the morning
temperatures could be colder than currently forecasted in most
locations due to the light winds and mostly clear skies. Regardless,
high temperatures will be at least 15 to 25 degrees below
normal.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1236 PM CDT Sat Mar 14 2026

Widespread VFR conditions continue through the rest of the
afternoon. Heading into this evening, lowered flight categories
begin in north central Wisconsin and gradually shift south
during the early overnight resulting in most locations being in
the IFR to LIFR range for both visibility and CIGS. Snow begins
to spread into north central Wisconsin this evening. Snow rates
will be quite high approaching 2 to 3 inches per hour at times
heading into the overnight and morning period. While light snow
is possible for areas south of I-94 during the evening and
early overnight, a wintry mix of freezing rain, sleet, and snow
is expected for areas along the I-90 corridor. Further south
into northeast Iowa and southwest Wisconsin precipitation will
start out as rain. Eventually all precipitation switches to snow
by Sunday evening. Precipitation type changeover times are
still uncertain and could result in snow starting across much of
the region as early as mid Sunday morning. Southeast winds
shift to northeast winds Sunday morning and increase as they
switch. By mid Sunday morning most locations will see sustained
winds of 15 to 25 mph with gusts of 30 to 40 mph.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Blizzard Warning from 10 AM Sunday to 7 AM CDT Monday for
     WIZ017-029-032>034.
     Winter Weather Advisory from 1 AM to 1 PM CDT Sunday for
     WIZ054-055.
     Winter Storm Warning from 7 PM this evening to 10 AM CDT
     Sunday for WIZ017-029-032>034.
     Winter Storm Warning from 7 PM this evening to 1 PM CDT Monday
     for WIZ041>044-053.
     Winter Storm Warning from 1 PM Sunday to 1 PM CDT Monday for
     WIZ054-055-061.
MN...Blizzard Warning from 10 AM Sunday to 7 AM CDT Monday for
     MNZ079-086>088-094>096.
     Winter Storm Warning from 10 PM this evening to 10 AM CDT
     Sunday for MNZ079-086>088-094>096.
IA...Winter Weather Advisory from 1 AM to 10 AM CDT Sunday for
     IAZ008-009.
     Blizzard Warning from 10 AM Sunday to 7 AM CDT Monday for
     IAZ008-009-018-019.
     Winter Weather Advisory from 1 AM to 1 PM CDT Sunday for
     IAZ010-011.
     Blizzard Warning from 1 PM Sunday to 7 AM CDT Monday for
     IAZ010-011-029-030.

&&

DISCUSSION...Cecava/Naylor
AVIATION...Cecava
Hazardous weather outlook, Mar 14, 2:06 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
306 PM CDT Sat Mar 14 2026

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-160015-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
306 PM CDT Sat Mar 14 2026

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

A dangerous and likely historic winter storm will move into the
region this evening bringing heavy snow, a wintry mix at times,
and strong winds into Monday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A wintry mix is possible along the I-90 corridor Sunday morning.
Blizzard conditions are likely Sunday afternoon into early Monday
morning.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-WIZ017-029-032>034-160015-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
306 PM CDT Sat Mar 14 2026

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.

.DAY ONE...Tonight

A dangerous and likely historic winter storm will move into the
region this evening bringing heavy snow.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy snow with snow rates between 2 and 4 inches per hour are
possible Sunday morning. This will contribute to snowfall
accumulations of 18 to 30 inches. This will result in power
outages, impossible travel, and possible structural damage.
Blizzard conditions are likely beginning Sunday afternoon and
continuing into early Monday morning.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Cecava

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Wabasha

When
March 14, 4:00 PM CST to March 16, 12:00 AM CST
Where
Wabasha forecast zone
Reported by
CoCoRaHS
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

This winter storm brought snowfall totals ranging from 16 to 25 inches across Wabasha County. The highest reported snowfall total in the county was in Kellogg where 25 inches was measured.

Winter Storm, Olmsted

When
March 14, 11:00 PM CST to March 16, 12:00 AM CST
Where
Olmsted forecast zone
Reported by
Public
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

This winter storm brought between 10 and 19 inches of snowfall to Olmsted County during this period. The highest snowfall total reported in the county was in Douglas where 18.8 inches of snow was measured.

Winter Storm, Winona

When
March 14, 11:00 PM CST to March 16, 5:50 PM CST
Where
Winona forecast zone
Injuries
0 direct, 3 indirect
Property damage
$20,000
Reported by
Public
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

This winter storm brought between 6 and 16 inches of snowfall to Winona County over this period. The highest snowfall total reported in the county was in Minnesota City where 16.2 inches of snowfall was measured. Additionally, one vehicle entered the ditched on MN 43 in the northbound lane and rolled, resulting in 3 non-life threatening injuries near County Road 102. This accident occurred late that afternoon on March 16th after the storm had departed but roads were still snow covered.

Winter Storm, Dodge

When
March 14, 11:00 PM CST to March 15, 6:00 PM CST
Where
Dodge forecast zone
Reported by
Public
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

This winter storm brought snowfall totals between 8 and 14 inches to Dodge County. The highest reported snowfall total was 2 miles northeast of Kasson where 13.5 inches of snow was measured.

Winter Storm, Mower

When
March 14, 11:00 PM CST to March 15, 11:00 PM CST
Where
Mower forecast zone
Reported by
CoCoRaHS
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

This winter storm brought snowfall totals of 4 to 7 inches across Mower County. The highest reported snowfall total was 2 miles southeast of Waltham where 7 inches was measured.

Winter Storm, Fillmore

When
March 15, 12:00 AM CST to March 16, 12:00 AM CST
Where
Fillmore forecast zone
Reported by
CoCoRaHS
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

This winter storm brought snowfall totals of 5 to 11 inches totals across Fillmore County. The highest reported snowfall total was 2 miles south-southeast of Pilot Mound with 10.6 inches measured.

Winter Storm, Houston

When
March 15, 1:00 AM CST to March 16, 5:00 AM CST
Where
Houston forecast zone
Reported by
CoCoRaHS
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Snowfall totals from this winter storm ranged from 4 to 7 inches across Houston County. The highest snowfall total in the county was 2 miles east-northeast of Mound Prairie where 7.2 inches of snow was measured.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2026Every state in 2026This day in weather historyWarnings in Minnesota, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326075, 1326076, 1326077, 1326078, 1326081, 1326080, 1326079.